Alert archive / Oregon / Winter Storm Warnings in 2012

Winter Storm Warning 15, NWS Pendleton, OR

December 21, 2012Deschutes County, Jefferson County, Wasco County, Oregon

NWS Pendleton, OR issued this winter storm warning at Dec 21, 2012, 4:51 AM PST for Deschutes County, Jefferson County, Wasco County, Oregon. It was in force for 29 hr. 9 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Dec 21, 2012, 4:51 AM PST (12:51 UTC)
Expired
Dec 22, 2012, 10:00 AM PST
In force
29 hr
Issued by
NWS Pendleton, OR

Counties Deschutes County, OR, Jefferson County, OR, Wasco County, OR

The radar

The Portland,OR radar (KRTX), 189 km from the middle of the area, began a volume at 12:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Dec 21, 8:10 AM PSTSNOW 45 Nnw La Pine, OR4 INCHES OF NEW SNOW ACCUMULATION. TEMP 28 F. LIGHT SNOW.
Dec 21, 12:08 PM PSTSNOW 4.52 Ssw Camp Sherman, ORSPOTTER REPORTED 4.5 INCHES OF NEW WET SNOW OVERNIGHT STARTING SOMETIME AFTER MIDNIGHT. TOTAL SNOW ON GROUND IS CURRENTLY 10 INCHES.
Dec 21, 2:30 PM PSTSNOW 64 N La Pine, ORSPOTTER REPORTED 6 INCHES OF NEW SNOW OVERNIGHT SOMETIME BEFORE 7 AM AND AFTER 9 PM. CURRENTLY THERE IS A RAIN SNOW MIX.
Dec 21, 2:50 PM PSTSNOW 2.52 Sw Sisters, ORSPOTTER REPORTED 2-3 INCHES BETWEEN 6 PM AND 6 AM. CURRENTLY AROUND 7 INCHES ON THE GROUND AND JUST BEGINNING TO SNOW AGAIN.
Dec 21, 4:20 PM PSTSNOW 46 Sw Three Rivers, ORRECEIVED 4 INCHES SNOW IN 12 HOURS.
Dec 21, 4:25 PM PSTSNOW 44 Wsw La Pine, ORRECEIVED 4 INCHES SNOW TODAY.
Dec 21, 4:30 PM PSTHEAVY SNOW 125 Nnw La Pine, ORRECEIVED 12 INCHES SNOW IN 24 HOURS.
Dec 21, 5:20 PM PSTHEAVY SNOW 99 W La Pine, ORRECEIVED 9 INCHES SNOW IN 24 HOURS AT WICKIUP DAM.
Dec 22, 9:00 AM PSTSNOW 86 Sw Bend, OR8 INCHES OF SNOW OVER PAST 48 HOURS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Salem/Mcnary, OR (KSLE), launched 12:00Z, 0.9 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salem/Mcnary, OR at 12:00Z on 2012-12-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salem/Mcnary, OR at 12:00Z on 2012-12-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 196 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
586 m above ground
0-6 km bulk shear
92 kt
0-1 km storm-relative helicity
196 m²/s²
0-3 km storm-relative helicity
231 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

226 
WWUS46 KPDT 211251
WSWPDT

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE PENDLETON OR
451 AM PST FRI DEC 21 2012

...HEAVY SNOW FOR THE CENTRAL OREGON CASCADES TODAY THROUGH
SATURDAY MORNING...

.A LOW PRESSURE SYSTEM WILL CONTINUE TO BRING SNOW TO THE
CASCADES.

ORZ509-212100-
/O.NEW.KPDT.WS.W.0015.121221T1251Z-121222T1800Z/
EAST SLOPES OF THE OREGON CASCADES-
INCLUDING THE CITIES OF...BEND...LA PINE...SUNRIVER
451 AM PST FRI DEC 21 2012

...WINTER STORM WARNING IN EFFECT UNTIL 10 AM PST SATURDAY...

THE NATIONAL WEATHER SERVICE IN PENDLETON HAS ISSUED A WINTER
STORM WARNING FOR HEAVY SNOW...WHICH IS IN EFFECT UNTIL 10 AM PST
SATURDAY.

* SNOW ACCUMULATIONS: TOTAL ACCUMULATIONS ALONG THE CREST WILL BE
  6-11 INCHES. SNOW ACCUMULATION FOR BEND EXPECTED TO BE 2-5 INCHES.

* TIMING: SNOW WILL CONTINUE INTO SATURDAY MORNING. A PERIOD OF
  HEAVIER SNOW IS POSSIBLE TONIGHT. 

* LOCATIONS INCLUDE: BEND...LA PINE...SUNRIVER...SISTERS...CAMP SHERMAN

* IMPACTS: SNOW ACCUMULATIONS COULD MAKE TRAVEL THROUGH THE AREA
  DIFFICULT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WARNING FOR HEAVY SNOW MEANS SIGNIFICANT SNOW
ACCUMULATIONS ARE EXPECTED. SNOWFALL INTENSITIES WILL BE HEAVY
ENOUGH TO SUBSTANTIALLY REDUCE VISIBILITIES AT TIMES. FOR
ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT
WWW.WEATHER.GOV/PENDLETON.

&&

$$
4 follow-up statements
528 
WWUS46 KPDT 212049
WSWPDT

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE PENDLETON OR
1249 PM PST FRI DEC 21 2012

...HEAVY SNOW FOR THE CENTRAL OREGON CASCADES TODAY THROUGH
SATURDAY MORNING...

.A LOW PRESSURE SYSTEM WILL CONTINUE TO BRING SNOW TO THE
OREGON CASCADES.

ORZ509-220500-
/O.CON.KPDT.WS.W.0015.000000T0000Z-121222T1800Z/
EAST SLOPES OF THE OREGON CASCADES-
INCLUDING THE CITIES OF...BEND...LA PINE...SUNRIVER
1249 PM PST FRI DEC 21 2012

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 10 AM PST
SATURDAY...

A WINTER STORM WARNING REMAINS IN EFFECT UNTIL 10 AM PST
SATURDAY. 

* SNOW ACCUMULATIONS: TOTAL ACCUMULATIONS ALONG THE CREST WILL BE
  6-11 INCHES. SNOW ACCUMULATION FOR BEND EXPECTED TO BE 2-5 INCHES.

* TIMING: SNOW WILL CONTINUE INTO SATURDAY MORNING. A PERIOD OF 
  HEAVIER SNOW IS POSSIBLE TONIGHT.

* LOCATIONS INCLUDE: BEND...LA PINE...SUNRIVER...SISTERS...CAMP
  SHERMAN...THREE RIVERS...DESCHUTES RIVER WOODS

* IMPACTS: SNOW ACCUMULATIONS COULD MAKE TRAVEL THROUGH THE 
  AREA DIFFICULT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WARNING FOR HEAVY SNOW MEANS SIGNIFICANT SNOW
ACCUMULATIONS ARE EXPECTED. SNOWFALL INTENSITIES WILL BE HEAVY
ENOUGH TO SUBSTANTIALLY REDUCE VISIBILITIES AT TIMES. FOR
ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT
WWW.WEATHER.GOV/PENDLETON.

&&

$$
697 
WWUS46 KPDT 220427
WSWPDT

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE PENDLETON OR
827 PM PST FRI DEC 21 2012

...HEAVY SNOW FOR THE CENTRAL OREGON CASCADES TONIGHT THROUGH
SATURDAY MORNING...

.A LOW PRESSURE SYSTEM WILL CONTINUE TO PUSH BANDS OF SNOW INTO
THE OREGON CASCADES.

ORZ509-221430-
/O.CON.KPDT.WS.W.0015.000000T0000Z-121222T1800Z/
EAST SLOPES OF THE OREGON CASCADES-
INCLUDING THE CITIES OF...BEND...LA PINE...SUNRIVER
827 PM PST FRI DEC 21 2012

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 10 AM PST
SATURDAY...

A WINTER STORM WARNING REMAINS IN EFFECT UNTIL 10 AM PST
SATURDAY. 

* SNOW ACCUMULATIONS: STORM TOTAL ACCUMULATIONS ALONG THE CREST
  WILL BE 6 TO 11 INCHES. SNOW ACCUMULATIONS FOR BEND ARE
  EXPECTED TO RUN 2 TO 5 INCHES.

* TIMING: BANDS OF SNOW WILL CONTINUE INTO SATURDAY MORNING. A
  PERIOD OF HEAVIER SNOW IS POSSIBLE BETWEEN MIDNIGHT AND DAYBREAK
  SATURDAY.

* LOCATIONS INCLUDE: BEND...LA PINE...SUNRIVER...SISTERS...CAMP 
  SHERMAN...THREE RIVERS...DESCHUTES RIVER WOODS

* IMPACTS: SNOW ACCUMULATIONS COULD MAKE TRAVEL THROUGH THE 
  AREA DIFFICULT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WARNING FOR HEAVY SNOW MEANS SIGNIFICANT SNOW
ACCUMULATIONS ARE EXPECTED. SNOWFALL INTENSITIES WILL BE HEAVY
ENOUGH TO SUBSTANTIALLY REDUCE VISIBILITIES AT TIMES. FOR
ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT
WWW.WEATHER.GOV/PENDLETON.

&&

$$
873 
WWUS46 KPDT 221341
WSWPDT

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE PENDLETON OR
541 AM PST SAT DEC 22 2012

...HEAVY SNOW FOR THE CENTRAL OREGON CASCADES THROUGH THIS MORNING...

.A LOW PRESSURE SYSTEM WILL CONTINUE TO PUSH BANDS OF SNOW INTO
THE OREGON CASCADES.

ORZ509-221800-
/O.CON.KPDT.WS.W.0015.000000T0000Z-121222T1800Z/
EAST SLOPES OF THE OREGON CASCADES-
INCLUDING THE CITIES OF...BEND...LA PINE...SUNRIVER
541 AM PST SAT DEC 22 2012

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 10 AM PST THIS
MORNING...

A WINTER STORM WARNING REMAINS IN EFFECT UNTIL 10 AM PST THIS
MORNING. 

* SNOW ACCUMULATIONS: STORM TOTAL ACCUMULATIONS ALONG THE CREST
  WILL BE 6 TO 11 INCHES. SNOW ACCUMULATIONS FOR BEND ARE EXPECTED
  TO RUN 2 TO 3 INCHES.

* TIMING: BANDS OF SNOW WILL CONTINUE THROUGH THIS MORNING.

* LOCATIONS INCLUDE: BEND...LA PINE...SUNRIVER...SISTERS...CAMP 
  SHERMAN...THREE RIVERS...DESCHUTES RIVER WOODS

* IMPACTS: SNOW ACCUMULATIONS COULD MAKE TRAVEL THROUGH THE 
  AREA DIFFICULT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WARNING FOR HEAVY SNOW MEANS SIGNIFICANT SNOW
ACCUMULATIONS ARE EXPECTED. SNOWFALL INTENSITIES WILL BE HEAVY
ENOUGH TO SUBSTANTIALLY REDUCE VISIBILITIES AT TIMES. FOR
ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT
WWW.WEATHER.GOV/PENDLETON.

&&

$$
658 
WWUS46 KPDT 221757
WSWPDT

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE PENDLETON OR
957 AM PST SAT DEC 22 2012


ORZ509-221900-
/O.EXP.KPDT.WS.W.0015.000000T0000Z-121222T1800Z/
EAST SLOPES OF THE OREGON CASCADES-
INCLUDING THE CITIES OF...BEND...LA PINE...SUNRIVER
957 AM PST SAT DEC 22 2012

...WINTER STORM WARNING WILL EXPIRE AT 10 AM PST THIS MORNING...

THE WINTER STORM WARNING WILL EXPIRE AT 10 AM PST THIS MORNING. 

SNOWFALL HAS DECREASED ALONG THE EAST SLOPES OF THE OREGON
CASCADES THIS MORNING. SOME ADDITIONAL LIGHT SNOW IS POSSIBLE
TODAY WITH NO SIGNIFICANT ADDITIONAL ACCUMULATIONS.

ANOTHER ROUND OF SNOW IS EXPECTED LATE TONIGHT AND SUNDAY.

$$

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before this winter storm warning went out at Dec 21, 2:45 AM PST, 2 hours 6 minutes earlier.

Area forecast discussion, Dec 21, 2:45 AM PST, 2 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PENDLETON OR
245 AM PST FRI DEC 21 2012

.SHORT TERM...TODAY THROUGH SATURDAY NIGHT. A LARGE UPPER LEVEL LOW
WILL REMAIN CENTERED OFFSHORE. THIS WILL MAINTAIN A SOUTHWEST FLOW
ALOFT OVER THE REGION. A WEAK FRONTAL BOUNDARY IS NEARLY STATIONARY
OVER THE FORECAST AREA AND WILL ACT AS A FOCUS FOR PRECIPITATION
TODAY. A STRONG SHORT WAVE ROTATING THROUGH THE UPPER LOW TOWARD THE
COAST WILL ENHANCE THE FRONT TODAY. THIS SHOULD KEEP SKIES CLOUDY
WITH PERIODS OF RAIN AND MOUNTAIN SNOW. SURFACE GRADIENTS WILL
PRODUCE BREEZY TO WINDY CONDITIONS IN THE JOHN DAY AND GRANDE RONDE
VALLEYS. MODELS HAVE BEEN CONSISTENT MOVING A SURFACE LOW PRESSURE
SYSTEM NORTHWARD ALONG THE COAST TONIGHT INTO SATURDAY MORNING. THIS
WILL BRING ADDITIONAL PRECIPITATION IN THE FORM OF SNOW WITH LOWER
ELEVATION RAIN. THE LOW WILL ALSO BRING AN INCREASE IN SOUTHEAST
WINDS FOR MANY LOCATIONS AS GRADIENTS AND WINDS ALOFT INCREASE.
STRONGEST WINDS WILL BE THROUGH THE GRANDE RONDE VALLEY AND A WIND
ADVISORY IS IN EFFECT. AS SHORT WAVES CONTINUE TO MOVE THROUGH THE
UPPER LOW THE UNSETTLED WEATHER PATTERN WILL REMAIN. PERIODS OF
RAIN/SNOW EXPECTED SATURDAY INTO SATURDAY NIGHT. HIGH TEMPERATURES
THE NEXT FEW DAYS WILL BE IN THE 30S TO MID 40S.      94

.LONG TERM...SUNDAY THROUGH FRIDAY...A LOW PRESSURE SYSTEM WILL MOVE
ACROSS OREGON AND IDAHO SUNDAY AND MONDAY. THE MODELS HAVE BEEN
INCONSISTENT FROM RUN TO RUN ON THE TRACK OF THE LOW...ALTHOUGH FOR
NOW THE GENERAL CONSENSUS IS THAT THE MAIN IMPACT WILL BE ACROSS THE
SOUTHERN PORTION OF THE FORECAST AREA WITH SNOW. A RIDGE OF HIGH
PRESSURE WILL BUILD OVER THE AREA BRIEFLY MONDAY NIGHT BUT THEN
ANOTHER STORM WILL IMPACT THE AREA ON TUESDAY. DEPENDING ON THE
TRACK OF THIS STORM...THERE COULD BE SOME SNOW AT THE LOWEST
ELEVATIONS SINCE THERE WILL BE SOME COLD AIR IN PLACE. THE REST OF
THE WEEK LOOKS UNSETTLED WITH A CHANCE OF SNOW...ESPECIALLY ACROSS
OREGON WITH SEVERAL LOW PRESSURE SYSTEMS MOVING TO THE SOUTH OF THE
AREA. 78

&&

.AVIATION...12Z TAFS...EXPECT MOSTLY VFR CONDITIONS TODAY AND
TONIGHT. BY THIS AFTERNOON EXPECT MVFR/LOCAL IFR CONDITIONS AT KBDN
AND KRDM IN RAIN AND SNOW. THIS WILL CONTINUE INTO THE 03-04Z TIME
FRAME. ELSEWHERE EXPECT CIGS IN THE 3500-5000 FOOT RANGE WITH MID
CLOUDS ABOVE. WINDS WILL GENERALLY BE LESS THAN 15KT. 78

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  45  34  42  29 /  20  30  60  40
ALW  45  34  42  31 /  20  30  60  40
PSC  46  32  43  30 /  20  40  60  30
YKM  39  29  34  24 /  40  60  70  40
HRI  45  33  41  29 /  20  40  60  30
ELN  39  24  36  22 /  40  60  70  40
RDM  41  27  41  23 /  70  60  60  30
LGD  40  33  41  27 /  40  40  60  50
GCD  40  27  40  23 /  50  60  60  40
DLS  43  32  40  29 /  60  60  70  40

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...WIND ADVISORY FROM 6 AM THIS MORNING TO 1 PM PST SATURDAY ORZ049.

WA...NONE.
&&

THREAT INDEX
TODAY : GREEN
SATURDAY : GREEN
SUNDAY : GREEN

GREEN: NONE OR LIMITED NEED FOR WATCHES, WARNINGS, OR ADVISORIES.
YELLOW: A FEW WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT.
RED: NUMEROUS WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT.

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON

94/78/78
Hazardous weather outlook, Dec 20, 10:08 PM PST, 6 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE PENDLETON OR
1008 PM PST THU DEC 20 2012

UPDATED TO REMOVE HIGHLIGHTS

ORZ041-042-044-049-050-502-503-505>509-WAZ024-026>030-520-521-
211415-
EASTERN COLUMBIA RIVER GORGE OF OREGON-NORTH CENTRAL OREGON-
LOWER COLUMBIA BASIN OF OREGON-GRANDE RONDE VALLEY-WALLOWA COUNTY-
NORTHERN BLUE MOUNTAINS OF OREGON-
SOUTHERN BLUE MOUNTAINS OF OREGON-JOHN DAY BASIN-OCHOCO-
JOHN DAY HIGHLANDS-
FOOTHILLS OF THE NORTHERN BLUE MOUNTAINS OF OREGON-
FOOTHILLS OF THE SOUTHERN BLUE MOUNTAINS OF OREGON-
EAST SLOPES OF THE OREGON CASCADES-
EASTERN COLUMBIA RIVER GORGE OF WASHINGTON-KITTITAS VALLEY-
YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
NORTHWEST BLUE MOUNTAINS OF WASHINGTON-
EAST SLOPES OF THE WASHINGTON CASCADES-SIMCOE HIGHLANDS-
1008 PM PST THU DEC 20 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.

.DAY ONE...REST OF TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

ISOLATED TO SCATTERED RAIN AND SNOW SHOWERS WILL CONTINUE OFF AND ON
THROUGHOUT THE NIGHT AS THE AREA REMAINS IN A MOIST SOUTHWEST FLOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

ANOTHER LOW PRESSURE SYSTEM WILL MOVE THROUGH THE AREA FRIDAY NIGHT
INTO SATURDAY WITH ADDITIONAL RAIN/SNOW AND WIND. ADDITIONAL WINTER
STORM SYSTEMS WILL MOVE THROUGH THE REGION ON SUNDAY...AND ON
TUESDAY AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

GRAPHICAL FORECASTS OF WEATHER HAZARDS OUT TO SEVEN DAYS
ARE DISPLAYED ON THE WORLD WIDE WEB AT:

WWW.WRH.NOAA.GOV/PDT/CURRENTHAZARDS/HWO.HTML

ALL LETTERS IN THE ABOVE URL ARE LOWER CASE.

The office that day

Everything else NWS Pendleton, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 21, 3:52 AM PSTWind AdvisoryPDTUnion33 hr

Nearby

Winter Storm Warnings in Oregon, 2012Every winter storm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.